Alert archive / California / Red Flag Warnings in 2017

Red Flag Warning 6, NWS Phoenix, AZ

April 28, 2017Imperial County, Riverside County, California; La Paz County, Yuma County, Arizona

NWS Phoenix, AZ issued this red flag warning at Apr 28, 2017, 2:25 PM PDT for Imperial County, Riverside County, California; La Paz County, Yuma County, Arizona. It took effect at Apr 29, 2017, 10:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2017, 2:25 PM PDT (21:25 UTC)
In effect from
Apr 29, 2017, 10:00 AM PDT
Expired
Apr 29, 2017, 7:00 PM PDT
In force
9 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 93 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WWUS85 KPSR 282125
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
225 PM MST Fri Apr 28 2017

AZZ131-CAZ231-290930-
/O.NEW.KPSR.FW.W.0006.170429T1700Z-170430T0200Z/
/O.EXT.KPSR.FW.W.0005.000000T0000Z-170429T0400Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Lower Colorado River Valley CA-
225 PM MST Fri Apr 28 2017 /225 PM PDT Fri Apr 28 2017/

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MST /9 PM PDT/ THIS
EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE
DANGER FOR THE LOWER COLORADO RIVER VALLEY
...RED FLAG WARNING IN EFFECT FROM 10 AM MST /10 AM PDT/ TO 7 PM 
MST /7 PM PDT/ SATURDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY 
AND VERY HIGH FIRE DANGER...

The National Weather Service in Phoenix has issued a Red Flag
Warning for strong winds, low relative humidity and very high 
fire danger, which is in effect from 10 AM MST /10 AM PDT/ to 7 
PM MST /7 PM PDT/ Saturday.

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ and Lower Colorado River Valley CA.

* WINDS...North 15 to 25 mph with gusts up to 40 mph.

* TIMING...9AM MST/PDT to 4PM MST/PDT

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Fuels are dry and fire danger is very high. These 
conditions combined with low relative humidity and strong winds 
will lead to widespread hazardous fire weather conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

AZZ132-290400-
/O.CON.KPSR.FW.W.0005.000000T0000Z-170429T0400Z/
Central Deserts-
225 PM MST Fri Apr 28 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING
FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR 
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...

* AFFECTED AREA...YUMA, LA PAZ, MARICOPA, AND NORTHWEST PINAL
  COUNTY.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...Today until 9PM MST.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Fuels are dry and fire danger is high to very high. 
  These conditions combined with low relative humidity and 
  strong winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

AZZ133-290400-
/O.CON.KPSR.FW.W.0005.170428T2200Z-170429T0400Z/
Southern Gila County/Tonto National Forest Foothills-
225 PM MST Fri Apr 28 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING
FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER...

* AFFECTED AREA...Southern Gila County/Tonto National Forest 
  Foothills.

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* TIMING...Today 3PM TO 9PM MST.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Fuels are dry and fire danger is high to very high. 
  These conditions combined with low relative humidity and 
  strong winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
5 follow-up statements
974 
WWUS85 KPSR 290403
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
903 PM MST Fri Apr 28 2017

AZZ131-CAZ231-291230-
/O.EXP.KPSR.FW.W.0005.000000T0000Z-170429T0400Z/
/O.CON.KPSR.FW.W.0006.170429T1700Z-170430T0200Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Lower Colorado River Valley CA-
903 PM MST Fri Apr 28 2017 /903 PM PDT Fri Apr 28 2017/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MST /10 AM PDT/
TO 7 PM MST /7 PM PDT/ SATURDAY FOR STRONG WINDS, LOW RELATIVE
HUMIDITY AND VERY HIGH FOR THE LOWER COLORADO RIVER VALLEY...

...RED FLAG WARNING WILL EXPIRE AT 9 PM MST /9 PM PDT/ THIS 
EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE 
DANGER FOR THE LOWER COLORADO RIVER VALLEY...

* AFFECTED AREA...Lower Colorado River Valley.

* WINDS...North 15 to 25 mph with gusts up to 35 mph.

* TIMING...9AM MST/PDT to 4PM MST/PDT

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Fuels are dry and fire danger is very high. These 
  conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather 
  conditions Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

AZZ132-290515-
/O.EXP.KPSR.FW.W.0005.000000T0000Z-170429T0400Z/
Central Deserts-
903 PM MST Fri Apr 28 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MST THIS EVENING FOR
STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR
CENTRAL AND SOUTHWEST ARIZONA...

Although humidity levels will remain very low tonight, wind speeds
were decreasing alleviating critical fire weather conditions.

$$

AZZ133-290515-
/O.EXP.KPSR.FW.W.0005.000000T0000Z-170429T0400Z/
Southern Gila County/Tonto National Forest Foothills-
903 PM MST Fri Apr 28 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MST THIS EVENING FOR
STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR 
SOUTHERN GILA COUNTY...

Although humidity levels will remain very low tonight, wind speeds
were decreasing alleviating critical fire weather conditions.

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
313 
WWUS85 KPSR 290944
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
244 AM MST Sat Apr 29 2017

AZZ131-CAZ231-292300-
/O.CON.KPSR.FW.W.0006.170429T1700Z-170430T0200Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Lower Colorado River Valley CA-
244 AM MST Sat Apr 29 2017 /244 AM PDT Sat Apr 29 2017/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MST /10 AM PDT/
THIS MORNING TO 7 PM MST /7 PM PDT/ THIS EVENING FOR STRONG
WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FOR THE LOWER COLORADO
RIVER VALLEY...

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ and Lower Colorado River Valley CA.

* WINDS...North 15 to 25 mph with gusts up to 35 mph.

* TIMING...10 AM MST/PDT to 7 PM MST/PDT

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Fuels are dry and fire danger is very high. These 
  conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather 
  conditions Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
657 
WWUS85 KPSR 291439 CCA
RFWPSR

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Phoenix AZ
739 AM MST Sat Apr 29 2017

AZZ131-CAZ231-292300-
/O.COR.KPSR.FW.W.0006.170429T1700Z-170430T0200Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Lower Colorado River Valley CA-
739 AM MST Sat Apr 29 2017 /739 AM PDT Sat Apr 29 2017/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MST /10 AM PDT/
THIS MORNING TO 7 PM MST /7 PM PDT/ THIS EVENING FOR STRONG
WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR THE LOWER
COLORADO RIVER VALLEY...

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ and Lower Colorado River Valley CA.

* WINDS...North 15 to 25 mph with gusts up to 35 mph.

* TIMING...10 AM MST/PDT to 7 PM MST/PDT

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Fuels are dry and fire danger is very high. These 
  conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather 
  conditions Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
701 
WWUS85 KPSR 292110
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
210 PM MST Sat Apr 29 2017

AZZ131-CAZ231-300200-
/O.CON.KPSR.FW.W.0006.000000T0000Z-170430T0200Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Lower Colorado River Valley CA-
210 PM MST Sat Apr 29 2017 /210 PM PDT Sat Apr 29 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST /7 PM PDT/
THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY
HIGH FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY...

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ and Lower Colorado River Valley CA.

* WINDS...North 15 to 25 mph with gusts up to 35 mph.

* TIMING...until 7 PM MST/PDT

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Fuels are dry and fire danger is very high. These 
  conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather 
  conditions Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
386 
WWUS85 KPSR 300158
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
658 PM MST Sat Apr 29 2017

AZZ131-CAZ231-300300-
/O.EXP.KPSR.FW.W.0006.000000T0000Z-170430T0200Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Lower Colorado River Valley CA-
658 PM MST Sat Apr 29 2017 /658 PM PDT Sat Apr 29 2017/

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST /7 PM PDT/ THIS
EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH 
FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY...

Wind speeds were weakening rapidly this evening and critical fire
weather conditions have abated.

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 28, 2:20 PM PDT, 5 minutes earlier.

Area forecast discussion, Apr 28, 2:20 PM PDT, 5 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
220 PM MST Fri Apr 28 2017

.SYNOPSIS...

A dry cold front will continue to move southward through Arizona
early tonight, producing gusty north to northwest winds area-wide
through the late evening hours. Clear skies and diminishing wind is
expected on Saturday, however gusty north winds to 35 mph will
continue along the Colorado River Valley. Clear skies, light wind,
and a strong warming trend is expected next week.

&&

.DISCUSSION...

The remainder of the afternoon and Tonight...

A strong mostly dry cold front is still poised to move south through
the south central AZ deserts and mountains, including the greater
Phoenix area later this afternoon. As this system approached from
the north today, increasing winds developed which peaked along the
Colorado River Valley earlier in the day and expected to peak on the
south central AZ deserts this evening. Red Flag Warnings and Wind
Advisories are still in effect for much of central and southern AZ
through this evening.

As for shower threats, the low level moisture surge from Mexico
forecast by the models has been half as much. Radar detected a few
showers over the far eastern parts of southern Gila County zone 24
at 2 PM MST, but no lightning yet. Shower/thundershower threats will
likely end before 5 pm MST with the frontal passage.

Otherwise clearing skies and diminishing wind is expected later
tonight.

Saturday and Saturday night...

Saturday will be the coolest day after Fridays frontal passage.
Breezy conditions however are still forecast, strongest down the
Colorado River Valley where a Red Flag Warning is posted for
Saturday.

Sunday through Friday...

Dry northwest flow aloft, along with warmer temperatures are
forecast this period. The warmest temperatures will occur next
Wednesday through Friday with temperatures approaching the 100
degree mark on the lower deserts.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA and KSDL:
Flight and ground ops conditions today will have gusty winds and
possibly blowing dust to deal with today, with the focus of the
strongest winds and vsby impacts from lofted dust/BLDU in the
afternoon. Before that, strong upper .trough and cold front will
continue to enter the region, elevating winds just above the sfc and
turning headings westerly earlier in the day than typical. 15-20 kt
gusts will develop by midday and sharply increase by the afternoon
with the approach of the cold front. Some increase in low-level
moisture ahead of the front may develop brief CIGs 8-10kft through
midday, otherwise high level cirrus will brunt of the sky cover.
Gusty winds 35 to 40kts are possible by the late afternoon and
expected right along/just after frontal passage -- an hour or two
either side of 00z. Winds will be strong regionally, so blowing dust
and degraded long range vsbys are possible into the terminals
through the afternoon. Overnight winds will remain elevated after
the front but diminished in speeds compared to the afternoon.

Southeast California/Southwest Arizona Including KIPL and KBLH:

Strong upper trough and cold front will move in from the north
today, shifting winds and creating strong gusts along the Colorado
River Valley. Gusts as strong as 40kts are possible for KBLH while
KIPL winds should not be as strong but still gusting into the 20kt
range. Blowing dust to occur as well, although severity of vsby
reduction is hard to estimate as each wind event this Spring has
not resulted in the same vsby impacts. Regardless, lofted and
blowing dust/sand will be something aviators should anticipate
today. Patchy cirrus in the 20-25k foot range to pretty much
clear out completely later this AM as very dry air moves into the
region. West-northwest winds will linger overnight with speeds
8-12kts.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday: Strong high pressure will build across the
districts next week resulting in a steady warming trend, dry
conditions, and weaker wind speeds than experienced this week.
Minimum afternoon humidity values will fall to near 10 percent over
most of the area while high temperatures rise into a range of 5-10
degrees above average. Overnight recovery will only be poor to fair.
Afternoon and early evening winds will favor a west to northwest
direction with the typical late April/early May upslope gustiness.
Winds overnight will mostly trend towards a drainage direction.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through the middle of next
week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Red Flag Warning until 9 PM MST this evening for AZZ132.

     Wind Advisory until 8 PM MST /8 PM PDT/ this evening for AZZ533-
     534-537-538-540-542>544-546-548-550-551-553>555-559.
.
     Red Flag Warning until 9 PM MST this evening for AZZ133.

     Wind Advisory until 8 PM MST this evening for AZZ552-557-558-
     560>563.

     Red Flag Warning from 10 AM to 7 PM MST Saturday for AZZ131.

     Wind Advisory until 8 PM MST this evening for AZZ530.

CA...Red Flag Warning until 9 PM PDT this evening for CAZ231.

     Red Flag Warning from 10 AM to 7 PM PDT Saturday for CAZ231.

     Wind Advisory until 8 PM PDT this evening for CAZ564-565-569-
     570.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Vasquez
AVIATION...Nolte
FIRE WEATHER...MO

Nearby

Red Flag Warnings in California, 2017Red Flag Warnings in Arizona, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.